Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 364, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 20, 2001, 6:04 PM CDT for Jefferson County, Tuscaloosa County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 20, 2001, 6:04 PM CDT (23:04 UTC)
- Expired
- Jul 20, 2001, 6:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Jefferson County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 202306 SVRBHM ALC073-125-202330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 604 PM CDT FRI JUL 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN CENTRAL ALABAMA TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA * UNTIL 630 PM CDT * AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR PLEASANT GROVE...WEST TO NEAR BROOKWOOD...MOVING SOUTH AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MINOR...MIDFIELD...LIPSCOMB...HUEYTOWN...FAIRFIELD... ABERNANT AND BESSEMER. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3355 8692 3332 8739 3317 8726 3338 8683
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:13 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 20, 3:13 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 313 PM CDT FRI JUL 20 2001 TO QUOTE THE MORNING AFD...SAME OLD, SAME OLD...FOR THE MOST PART AT LEAST. BASIC SYNOPTIC PATTERN OF RIDGE IN THE CENTRAL STATES... TROUGH ON THE EAST COAST...UNTIL RIDGES MERGE FOR FAIRLY UNIFIED SUBTROPICAL RIDGE OVER THE SOUTHEAST. ETA RUN LOOKS RATHER DRY...SO WILL STICK CLOSELY TO LAST PACKAGE AND AVN TRENDS. LAST MINUTE SATELLITE AND RADAR TRENDS MAY FIGURE IN THE POPS FOR TONIGHT...BUT WONT TRY TO GET TOO CUTE. AMPLE MOISTURE AND HEAT OF THE DAY...WARRANT CONTINUATION OF SLIGHT POPS INTO TOMORROW. AS THIS FRONTAL PASSAGE HAS BEEN CONTINUALLY DIMINISHED OR POSTPONED OVER OUR AREA...IF A FRONT INDEED DOES PASS...NOT CONVINCED IT WILL DO MUCH MORE OTHER THAN ACT AS A FOCUSING MECHANISM FOR CONTINUED NEAR CLIMATOLOGICAL CHANCES. IN THE EXTENDED...NOT MANY CHANGES PLANNED. HINTS OF LOWER POPS OVER NORTHERN SECTIONS EARLY IN THE WEEK...WITH WEAK CIRCULATION STILL NOTED IN THE NORTHERN GULF...OPENING UP AS THE WEEK PROGRESSES. PRELIMINARIES................... HSV 072/089 070/090 4221 BHM 073/090 071/090 4321 MGM 073/092 072/091 6432= .BHM...NONE.
In the hours before
Special weather statement, Jul 20, 2:19 PM CDT, 3 hours 45 minutes before
ALZ001>038-040>050-202300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 219 PM CDT FRI JUL 20 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A MOIST AND UNSTABLE AIR MASS...ALONG WITH WEAK DISTURBANCES ALOFT...WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH AND CENTRAL ALABAMA THROUGH THE EVENING HOURS. ALTHOUGH A FEW OF THE STORMS MAY GROW LARGE ENOUGH TO PRODUCE STRONG WIND GUSTS...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED TODAY. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 2 BIRMINGHAM IS 2 MONTGOMERY IS 3 FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS... SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.